Tiotropium respimat inhaler and the risk of death in COPD

Robert A Wise, Antonio Anzueto, Daniel Cotton, Ronald Dahl, Theresa Devins, Bernd Disse, Daniel Dusser, Elizabeth Joseph, Sabine Kattenbeck, Michael Koenen-Bergmann, Gordon Pledger, Peter Calverley

Research output: Contribution to journalArticle

Abstract

BACKGROUND: Tiotropium delivered at a dose of 5 μg with the Respimat inhaler showed efficacy similar to that of 18 μg of tiotropium delivered with the HandiHaler inhalation device in placebo-controlled trials involving patients with chronic obstructive pulmonary disease (COPD). Although tiotropium HandiHaler was associated with reduced mortality, as compared with placebo, more deaths were reported with tiotropium Respimat than with placebo. METHODS: In this randomized, double-blind, parallel-group trial involving 17,135 patients with COPD, we evaluated the safety and efficacy of tiotropium Respimat at a oncedaily dose of 2.5 μg or 5 μg, as compared with tiotropium HandiHaler at a oncedaily dose of 18 μg. Primary end points were the risk of death (noninferiority study, Respimat at a dose of 5 μg or 2.5 μg vs. HandiHaler) and the risk of the first COPD exacerbation (superiority study, Respimat at a dose of 5 μg vs. HandiHaler). We also assessed cardiovascular safety, including safety in patients with stable cardiac disease. RESULTS: During a mean follow-up of 2.3 years, Respimat was noninferior to HandiHaler with respect to the risk of death (Respimat at a dose of 5 μg vs. HandiHaler: hazard ratio, 0.96; 95% confidence interval [CI], 0.84 to 1.09; Respimat at a dose of 2.5 μg vs. HandiHaler: hazard ratio, 1.00; 95% CI, 0.87 to 1.14) and not superior to HandiHaler with respect to the risk of the first exacerbation (Respimat at a dose of 5 μg vs. HandiHaler: hazard ratio, 0.98; 95% CI, 0.93 to 1.03). Causes of death and incidences of major cardiovascular adverse events were similar in the three groups. CONCLUSIONS: Tiotropium Respimat at a dose of 5 μg or 2.5 μg had a safety profile and exacerbation efficacy similar to those of tiotropium HandiHaler at a dose of 18 μg in patients with COPD.

Original languageEnglish (US)
Pages (from-to)1491-1501
Number of pages11
JournalNew England Journal of Medicine
Volume369
Issue number16
DOIs
Publication statusPublished - 2013

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Wise, R. A., Anzueto, A., Cotton, D., Dahl, R., Devins, T., Disse, B., ... Calverley, P. (2013). Tiotropium respimat inhaler and the risk of death in COPD. New England Journal of Medicine, 369(16), 1491-1501. https://doi.org/10.1056/NEJMoa1303342